Alert archive / Michigan / Winter Storm Warnings in 2024

Winter Storm Warning 3, NWS Gaylord, MI

January 17, 2024Cheboygan County, Emmet County, Michigan

NWS Gaylord, MI issued this winter storm warning at Jan 17, 2024, 1:14 PM EST for Cheboygan County, Emmet County, Michigan. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 17, 2024, 1:14 PM EST (18:14 UTC)
Expired
Jan 17, 2024, 8:40 PM EST
In force
7 hr
Issued by
NWS Gaylord, MI

Counties Cheboygan County, MI, Emmet County, MI

The radar

The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 17, 5:24 PM ESTSNOW 152 Ssw Topinabee, MIReport of 15 inches of snow north of Indian River associated with heavy lake effect snow band.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS43 KAPX 171814
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
114 PM EST Wed Jan 17 2024

MIZ016-017-180200-
/O.UPG.KAPX.WW.Y.0003.000000T0000Z-240118T0000Z/
/O.NEW.KAPX.WS.W.0003.240117T1814Z-240118T0200Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
114 PM EST Wed Jan 17 2024

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

* WHAT...Heavy lake effect snow. Afternoon and evening snow 
  accumulations of up to 6 inches.

* WHERE...Emmet and Cheboygan Counties. Highest accumulations will
  be from Little Traverse Bay to Conway, Indian River, and 
  Topinabee.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MIZ099-180200-
/O.EXT.KAPX.WW.Y.0003.000000T0000Z-240118T0200Z/
Charlevoix-
Including the city of Charlevoix
114 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...Snow. Afternoon and evening snow accumulations of up to 3
  inches.

* WHERE...Charlevoix County.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-180215-
/O.CON.KAPX.WW.Y.0004.000000T0000Z-240118T1200Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
114 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Additional snow accumulations of up to 7 inches.

* WHERE...Western Chippewa County. The highest accumulations will
  be near and north of Paradise.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
2 follow-up statements
045 
WWUS43 KAPX 172030
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
330 PM EST Wed Jan 17 2024

MIZ016-017-180200-
/O.CON.KAPX.WS.W.0003.000000T0000Z-240118T0200Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
330 PM EST Wed Jan 17 2024

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WHAT...Heavy lake effect snow. Additional snow accumulations of
  up to 5 inches.

* WHERE...Emmet and Cheboygan Counties. Highest accumulations 
  will be from Little Traverse Bay to Conway, Indian River, and 
  Topinabee.

* WHEN...Until 9 PM EST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

MIZ099-180430-
/O.EXT.KAPX.WW.Y.0003.000000T0000Z-240118T0500Z/
Charlevoix-
Including the city of Charlevoix
330 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WHAT...Snow. Additional snow accumulations of up to 3 inches.

* WHERE...Charlevoix County.

* WHEN...Until midnight EST tonight.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-180430-
/O.CON.KAPX.WW.Y.0004.000000T0000Z-240118T1200Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
330 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Snow. Additional snow accumulations of up to 8 inches.

* WHERE...Western Chippewa County. The highest accumulations will
  be near and north of Paradise.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord
076 
WWUS43 KAPX 180140
WSWAPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gaylord MI
840 PM EST Wed Jan 17 2024

MIZ016-017-181200-
/O.CAN.KAPX.WS.W.0003.000000T0000Z-240118T0200Z/
/O.EXA.KAPX.WW.Y.0004.000000T0000Z-240118T1200Z/
Emmet-Cheboygan-
Including the cities of Petoskey and Cheboygan
840 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THURSDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Lake Effect Snow. Additional snow accumulations of up to
  4 inches, with the heavier snow showers likely focusing south 
  of M-68 with time.

* WHERE...Emmet and Cheboygan Counties.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ099-181200-
/O.EXT.KAPX.WW.Y.0003.000000T0000Z-240118T1200Z/
Charlevoix-
Including the city of Charlevoix
840 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Lake Effect Snow. Additional snow accumulations of 1 to 
  4 inches.

* WHERE...Charlevoix County.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

MIZ086-181200-
/O.CON.KAPX.WW.Y.0004.000000T0000Z-240118T1200Z/
Western Chippewa-
Including the cities of Paradise, Trout Lake, and Rudyard
840 PM EST Wed Jan 17 2024

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
THURSDAY...

* WHAT...Lake Effect Snow. Additional snow accumulations of up to
  8 inches.

* WHERE...Western Chippewa County. The highest accumulations will
  be near and north of Paradise.

* WHEN...Until 7 AM EST Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

http://www.weather.gov/gaylord

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this winter storm warning went out at Jan 17, 1:02 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 17, 1:02 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
102 PM EST Wed Jan 17 2024

.UPDATE...
Issued at 1032 AM EST Wed Jan 17 2024

The most prominent lake effect banding in the area continues to
focus into far northern lower MI...Emmet/Charlevoix/Cheboygan
Cos. The most intense banding has been near Ltl Trav Bay, where
a land breeze component to the surface wind will increase
convergence. Radar trends this morning are indicative of subtle
veering, with banding very slowly pivoting and shifting south.
This is taking better banding south of the southern UP, with
improving vsbys at Mackinac Isl and Drummond Isl. Expect to be
able to cancel those headlines a smidge early.

Tweaks made to afternoon QPF/snow. 1-3" accums progged in parts
of Emmet and Cheboygan Cos.

Meanwhile, more substantial veering is evident on Lk Superior.
Snow bands will push into nw Chippewa Co this afternoon, and
bring 1-3" accums near and north of Paradise.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Cold temps and accumulating lake effect snow showers
continue...

High Impact Weather Potential...Accumulating lake effect snow
showers across far NW Lower Michigan and the Straits area will
continue to result in hazardous travel and lowered visibilities.

Deep low pressure is centered over Ontario early this morning...with
persistent broad cyclonic flow holding over the Upper Mississippi
Valley and the Great Lakes region. Light to moderate SW flow lake
effect snow showers continue to stream into the Straits and far NW
Lower Michigan...dropping vsbys to around 1SM at times. Estimates
from KAPX suggest a general 1-2 inches of new snow has fallen across
these areas since last evening...with locally higher amounts likely.

Deep low center will slide eastward to James Bay today and then
continue east into Quebec tonight. Broad/deep troughing will remain
over the Great Lakes thru tonight...but low level flow will
gradually veer over the next 24 hours as that low pressure center to
our north progresses eastward. Persistent SW low level flow will
hold on thru this morning...shifting to the west this afternoon into
early evening...and then to the W/NW during the balance of tonight.
Focus for highest POPs and greatest new snow amounts will gradually
shift away from the Straits this afternoon...but will continue to
target the Tip of the Mitt. Far NW Chippewa county around Whitefish
Point and Paradise will begin to see more robust snow showers this
afternoon thru tonight as veering low level winds push snow bands
southward into this area.

Expect an additional 2-4 inches of snow across Eastern Mackinac and
Chippewa counties this morning before snow bands drop south with
shifting winds. Tip of the Mitt counties...including Emmet...
Charlevoix and Cheboygan...will see 3-5 inches of new snow thru
today. As mentioned above...far NW Chippewa county will begin to get
in on the action this afternoon...expecting 2-3 inches of new snow
this afternoon. As winds shift to the W/NW later this evening and
overnight...NW Chippewa county will receive an additional 3-5 inches
of new snow where synoptic moisture will be more plentiful. New snow
amounts for the snowbelt areas of NW Lower Michigan tonight will be
marginal for advisory criteria...thus confidence is not as high.
Will therefore refrain from extending any headlines for NW Lower
Michigan counties into tonight...but will certainly keep an eye on
how things evolve.

Cold temps will continue...with high temps this afternoon in the
teens and low temps tonight mainly in the single digits above
zero.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Pattern Synopsis and Forecast:

Continued pattern of broad midlevel longwave troughing stalled over
North America with pinwheeling low pressure over Hudson Bay.
Midlevel heights over the Pacific begin to build into a ridge by
Wednesday night, blocking western warm air and continuing the
pattern of cold polar air from the north.

Vorticity maxima spins up along the Mid-Mississippi Valley before
moving to the Michigan/Ohio boarder Thursday. Embedded shortwave
troughing over the Ontario/Manitoba boarder will move towards the
Ohio Valley Friday afternoon. Lake temperatures still remain at 40
degrees, continuing lake effect snow across the region Thursday and
Friday. Winds will veer as the aformentioned shortwave moves south
of the CWA, mitigating chances of high snowfall accumulations as
bands move from a westerly orientation Thursday morning to
a north/north-northeast flow by Friday afternoon.

Primary Forecast Concerns:

Light snowfall accumulations Thursday and Friday: Snow showers will
begin to diminish at the start of the short term period. Most areas
will remain dry, but typical west-northwest flow locations will see
snow showers generated by lake effect. Daytime mixing will keep
intensity low and only deliver minor accumulations of an inch or
less for the classic "big 5 counties" of northwest lower and an
additional inch for locations along Chippewa County north of M-28.

Snowfall will spread overnight Thursday as the aformentioned
shortwave moves across the Ohio Valley veering winds to the north
and spreading snowfall across northern lower. Chances of impactful
accumulations continue to remain very low, but locally higher
amounts near Huron and Michigan shorelines remain possible if
stronger convergence bands shift onshore. As of now, highest
accumulations remain well below advisory criteria.

Bigger story is the continuation of temperatures well below
climatological average. Daytime highs on Thursday will struggle to
reach 20 degrees for interior northern lower and eastern upper.
Luckily, wind gusts of 10-13 mph will keep apparent temperatures
above zero. Friday will be slightly colder, as highs will remain in
the low teens north of M-32 and upper teens southward. Cloud cover
will diminish Friday evening causing temps to plummet below 0 Friday
night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Pattern Forecast:

Ridging over the Labrador Sea finally begins to break down around
the Friday/Saturday timeframe, allowing for troughing to move
eastward. Pacific air mass begins to build across the CONUS at the
start of the weekend, resulting in a gradual building of
temperatures through the entirety of the long term period. Low
chances of precipitation will persist for most of the long term
after high pressure finally extinguishes long lived lake effect
pattern on Saturday. Next chance of more widespread precipitation
comes on Tuesday as a weak embedded shortwave moves across northern
Ontario, potentially dragging a cold front across the Great Lakes
region.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...

Lake effect clouds/snow continues in cold air. IFR conditions
at PLN this afternoon, and possible at times at TVC/MBL. Vsbys
should improve tonight at the TAF sites, though MVFR cigs linger
at times, especially at TVC/MBL. Brisk west winds this afternoon
and evening will become lighter tonight.

&&

.MARINE...
Winds and waves will continue to reach SCA criteria along our
nearshore waters today thru early evening. Lake effect snow showers
will continue to impact our snowbelt areas thru Thursday as winds
shift from the SW to the W/NW and eventually to the north.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 7 PM EST this evening for MIZ016-
     017-099.
     Winter Weather Advisory until 7 AM EST Thursday for MIZ086.
MARINE...Small Craft Advisory until 7 PM EST this evening for
     LHZ345>349.
     Small Craft Advisory until 7 PM EST this evening for LMZ323-
     341-342-344>346.
     Small Craft Advisory until 7 PM EST this evening for LSZ321-
     322.

&&

UPDATE...JZ
NEAR TERM...MLR
SHORT TERM...SJC
LONG TERM...SJC
AVIATION...JZ
MARINE...MLR
Hazardous weather outlook, Jan 17, 12:26 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1226 PM EST Wed Jan 17 2024

MIZ016>018-020>036-041-042-086>088-095>099-181730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1226 PM EST Wed Jan 17 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Lake effect snow showers will continue to target far northern
lower Michigan today. Additional snow showers will begin to
target northwest Chippewa county this afternoon and tonight. See
ongoing Winter Weather Advisories for additional details.

Ice jams could result in localized lowland flooding near rivers
and streams.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of accumulating lake effect snow are likely in the
snowbelts of northwest Lower Michigan through Friday.

Ice jams could result in localized lowland flooding near rivers
and streams.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the National
Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-181730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1226 PM EST Wed Jan 17 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Freezing spray is expected on parts of the northern Great Lakes
through this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jan 17, 8:59 AM EST, 4 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
859 AM EST Wed Jan 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     Snow             Boyne City              45.18N 84.96W
01/17/2024  E4.0 inch        Charlevoix         MI   Public

            via Facebook.

&&
Local storm report, Jan 17, 9:25 AM EST, 3 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
925 AM EST Wed Jan 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             Charlevoix              45.32N 85.27W
01/17/2024  M5.0 inch        Charlevoix         MI   CO-OP Observer

            CO-OP Observer station CHRM4 Charlevoix.

0800 AM     Snow             1 ENE Harbor Springs    45.43N 84.98W
01/17/2024  M4.7 inch        Emmet              MI   Cocorahs

            Cocorahs station MI-EM-5 Harbor Springs 0.7
            ENE.

&&
Local storm report, Jan 17, 9:47 AM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
947 AM EST Wed Jan 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     Snow             2 NNW East Jordan       45.19N 85.15W
01/17/2024  M5.0 inch        Charlevoix         MI   CO-OP Observer

            CO-OP Observer station EJNM4 East Jordan 2
            NW.

&&

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:17 AM ESTWinter Weather AdvisoryAPXCheboygan, Chippewa, Emmet35 hr

Nearby

Winter Storm Warnings in Michigan, 2024Every winter storm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.